Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 128, NWS Louisville, KY

June 14, 2000Bullitt County, Nelson County, Spencer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 14, 2000, 5:00 PM EDT for Bullitt County, Nelson County, Spencer County, Kentucky. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 5:00 PM EDT (21:00 UTC)
Expired
Jun 14, 2000, 5:30 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Bullitt County, KY, Nelson County, KY, Spencer County, KY

The radar

The Louisville radar (KLVX), 39 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:05 PM EDTThunderstorm Wind 60 EMt Washington, KYSeveral trees, 3 power lines, and 2 telephone lines were downed.
Jun 14, 5:15 PM EDTThunderstorm Wind 50 ETaylorsville, KYTrees were downed along Highway 44.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 142101
SVRSDF
KYC029-179-215-142130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BULLITT COUNTY IN NORTH CENTRAL KENTUCKY
  NORTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY
  WESTERN SPENCER COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 530 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MOUNT WASHINGTON TO SAMUELS...OR
  FROM 18 MILES SOUTHEAST OF LOUISVILLE TO 29 MILES SOUTH OF
  LOUISVILLE...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT WASHINGTON...NAZARETH AROUND 505 PM EDT
  COXS CREEK...HIGHGROVE AROUND 510 PM EDT
  FAIRFIELD...WATERFORD AROUND 515 PM EDT
  BLOOMFIELD...ELK CREEK...TAYLORSVILLE...WAKEFIELD AROUND 525 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 14, 3:00 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED JUN 14 2000

FCST PRBLM THIS PRD IS CHC OF TSTMS WITH APPRCHG UPR TROF.

AT 18Z SCT TSTMS DVLPG OVR CWA IN WRM...MOIST...UNSTBL AIRMASS.
AFTN TEMPS ARE WRMG INTO MID 80S WITH DWPTS APPRCHG 70.

SAT IMGRY INDCTS AREA/LINE OF CONV FROM MIDDLE TN N THRU CNTRL KY.
THIS AREA FORMING IN AREA OF MAX INSTBLY AS SHWN ON LAPS
LI...THEATAE...AND CAPE DATA.  SVR TSTM BOX HAS JUST BEEN ISSUED FOR
IL/IN IMMEDIATELY N OF CWA WHERE UPR TROF PROVIDING MOR SUPPORT FOR
SVR WX.

AIRMASS OVR CWA CONTS VRY UNSTBL AND XPCT SOME SCT TSTMS THRU
AFTN/EVE ALTHO HAV SOME DOUBT AS TO ANY ORGANIZED SVR TSTMS.  CDFNT
WILL STALL AND WKN N OF OH RVR AND SHOULD LEAVE CWA IN CONTD UNSTBL
AIRMASS THRU FCST PRD.  PASSAGE OF UPR TROF ERLY THU SHOULD LESSEN
CHC TEMPORARILY WITH SOME CHC RTRNG ON FRI...BETTER CHC ON SAT WITH
RTRN OF MN RHz.

FWC TEMPS APPR BTR THAN COOLR FAN.  MAV APPRS TO BE A GD
COMPROMISE...SPCLY FOR THU HI/S.

.SDF...NONE
RNK

In the hours before

Special weather statement, Jun 14, 11:10 AM EDT, 5 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM EDT WED JUN 14 2000

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY THIS AFTERNOON AND TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS MISSOURI AND CENTRAL
ILLINOIS EARLY THIS MORNING WILL BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA THIS
AFTERNOON AND TONIGHT. WARM...MOIST AND UNSTABLE AIR ACROSS OUR
AREA COMBINED WITH AN UPPER LEVEL SYSTEM WILL SET THE STAGE
FOR STRONG THUNDERSTORMS ACROSS OUR AREA. A FEW OF THE STORMS COULD
BECOME SEVERE.

THE MAIN THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WIND.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO
FROM THE NATIONAL WEATHER SERVICE OR LISTEN TO] THE LATEST STATEMENTS
FROM THE MEDIA ON THIS WEATHER SITUATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING.
Local storm report, Jun 14, 4:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    2 E WINCHESTER            KY   WIND DAMAGE
06/14/00   CLARK                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:22 PM EDTSevere Thunderstorm WarningLMKClark28 min
Jun 14, 5:16 PM EDTSevere Thunderstorm WarningLMKShelby29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.